Additionally, Triveldi, et al., evaluated cases reported in the literature or unpublished cases from 1966 through 2004. They then classified the drugs into one of three categories based on strength of evidence of DIP association.
Class I included medications causing more than 20 reported cases with at least one case following rechallenge. Class II were medications causing more than 10 but fewer than 20 reported cases with/without a positive rechallenge, and Class III were all medications in 10 or fewer cases or unpublished reports (FDA or pharmaceutical company records). Following are some of the most common reports from drugs available in the U.S.:
- Class I: ddI (n=883), asparaginase (n=177), azathioprine (n=86), valproic acid (n=80), pentavalent antimonials (parenterals to treat leishmaniasis, n=80), pentamidine (n=79), mercaptopurine (n=69), mesalamine (n=59), estrogens (n=42), opiates (n=42), tetracycline (n=34), cytarabine (n=26), steroids (n=25), sulfamethoxazole/trimethoprim (SMZ-TMP, n=24), sulfasalazine (n=23), furosemide (n=21), sulindac (n=21);
- Class II: rifampin, lamivudine, octreotide, carbamazepine, acetaminophen, interferon alfa-2b, enalapril, HCTZ, cisplatin, erythromycin; and
- Class III (numerous agents, including the following classes): quinolones, macrolides, angiotensin-converting enzyme inhibitors (ACEIs), statins, and others.
Most recently Badalov, et al., evaluated cases from Medline (through July 1, 2006) and classified them based on levels of evidence. These levels were:
- Definite (imaging study or autopsy confirmed diagnosis);
- Probable (typical symptoms present and threefold increase in amylase and/or lipase); or
- Possible (all others, not included in the final analysis).
Cases were further subclassified into four classes:
- Class Ia (1 or more cases with positive rechallenge, excluding all other causes): codeine, conjugated estrogens, enalapril, isoniazid, metronidazole, mesalamine, pravastatin (other statins), procainamide, simvastatin, sulindac, sulfa drugs, tetracycline, and valproic acid;
- Class Ib (1 or more cases with positive rechallenge, not excluding all other causes): amiodarone, azathioprine, clomiphene, cytosine arabinoside, dapsone, dexamethasone (other steroids), estrogens, furosemide, ifosfamide, lamivudine, losartan, 6-MP, methimazole, methyldopa, nelfinavir, omeprazole, pentamidine, SMZ-TMP, and trans-retinoic acid (not topical);
- Class II (four or more cases, consistent latency in 75% of cases): acetaminophen, clozapine, ddI, erythromycin, l-asparaginase/peg-asparaginase, pentamidine, propofol, and tamoxifen;
- Class III (two or more cases, no consistent latency, no rechallenge): alendronate, captopril, carbamazepine, ceftriaxone, HCTZ, interferon, lisinopril, metformin, mirtazapine, naproxen, and others; and
- Class IV (one case, no other class, without rechallenge): too numerous.
Additionally, the Australian Adverse Drug Reactions Advisory Committee reported on the top 12 DIP-associated medications (n=414 reports implicating 695 drugs). The most commonly reported drugs included azathioprine, ddI, valproate, stavudine, simvastatin, clozapine, lamivudine, ezetimibe, prednisolone, olanzapine, celecoxib and 6-MP, which are listed in each medication’s Australian product information.
The following drugs/classes have been implicated in causing DIP:
- AIDS therapies: ddI, pentamidine;
- Antimicrobials: metronidazole, sulfonamides, tetracyclines;
- Diuretics: furosemide, HCTZ;
- Anti-inflammatories: mesalamine, salicylates, sulindac, sulfasalazine;
- Immunosuppressives: asparaginase, azathioprine, mercaptopurine; and
- Neuropsychiatric agents: valproic acid.
The American Gastroenterologic Association Institute has developed a guide for managing acute pancreatitis. Additionally, they note that when assessing DIP, consider prescription, over-the-counter, and herbal products, too.7 Pancreatitis can occur with certain drugs or medication classes, some more often than others.
Consider DIP in the differential diagnosis of patients who present with or develop epigastric pain. Question all patients with acute pancreatitis about their medication use as a possible cause for the disease. Assessment of amylase/lipase will aid in the diagnosis. To prevent further compromise in cases where DIP is suspected, hold the offending agent (and substitute if possible) to decrease further episodes. TH